California, 2011

Winter Storm in California, March 23 to 26, 2011

March 23 to 26, 2011 · NWS STO · 8 events in 7 counties and zones

A cold winter storm brought up to three feet of new snow to the highest elevations and lesser amounts down into the Sierra Nevada foothills.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

A cold winter storm brought up to three feet of new snow to the highest elevations and lesser amounts down into the Sierra Nevada foothills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Mar 22, 8:40 PM PST, 6 hours 20 minutes earlier.

Area forecast discussion, Mar 22, 8:40 PM PST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
940 PM PDT TUE MAR 22 2011

.DISCUSSION...
WAA PRECIP MAKING ITS WAY EWD INTO AND ACROSS INTERIOR NORCAL...WITH
THE LEADING EDGE NEAR THE I-5 CORRIDOR. SATELLITE IMAGERY INDICATES
WARM TOPPED CLOUDS WITH THIS WAA PRECIP AND EVEN EXTENDING OFF THE
COAST SUGGESTING RELATIVELY LIGHT STRATIFORM PRECIP OVERNITE. THE
VORT MAX IS ALSO JUST OFF THE COAST AND HAS JUST RECENTLY SHOWING
SOME SIGNS OF ENHANCING CLOUDS/PRECIP OFF THE N COAST. THIS FEATURE
IS PROGGED TO ROTATE NWD TONITE...AND WILL PROBABLY NOT AFFECT
INTERIOR NORCAL. THAT MEANS WE WILL MOST LIKELY HAVE TO WAIT UNTIL
WED MIDDAY AND INTO THE AFTERNOON FOR MID LEVEL CAA AND UPWARD
VERTICAL MOTION TO INCREASE PRECIP RATES OVER INTERIOR NORCAL. THIS
IS ALSO A SPLITTING TROF WITH ENERGY PASSING WELL TO OUR NW AND TO
OUR S WHICH MAKES IT A WEAKER SYSTEM THAN THE ONE AFFECTING OUR AREA
ON THU WHICH IS NOT FORECAST TO SPLIT. WHILE THE QPFS SHOULD WORK
OUT OKAY IN THE SHASTA DRAINAGE AND W SIDE OF THE VALLEY AND E SIDE
OF THE COASTAL RANGE ON WED DUE TO STRONG SELY FLOW...WE ARE
WONDERING IF THE QPFS ARE LITTLE TOO HIGH IN THE SRN SAC AND NRN SAN
JOAQUIN VALLEY. THIS EVENING'S BUFKIT DATA ARE TRENDING LOWER...
MORE IN THE .10 TO A THIRD OF AN INCH RANGE ON WED IN THESE AREAS.

THE SNOW LEVELS OFF THE SHASTA DAM PROFILER SHOW AROUND 3 KFT AND
AROUND 4.5 KFT OVER SAC. GIVEN THE VEERING WINDS AND WAA TONIGHT
AHEAD OF THE COLD FRONT...WE SHOULD NOT SEE THESE LEVELS DROP
SIGNIFICANTLY TONITE.

WINDS ARE INCREASING OFF THE COAST AS ILLUSTRATED BY THE OFFSHORE
BUOY DATA AHEAD OF THE APPROACHING FRONT. BETWEEN 12Z-15Z WED...
WINDS ARE FORECAST TO INCREASE IN THE VALLEY WITH 925 MBS SELY WINDS
INCREASING TO 50-55 KTS IN THE SRN SAC VLY. THESE WINDS WILL PROVIDE
GOOD OROGRAPHICS FOR THE SHASTA DRAINAGE AND E SIDE OF THE COASTAL
MTNS. MID LEVEL CAA AND FAVORABLY SHEARED WIND PROFILES STILL
SUPPORT AFTERNOON THUNDERSTORM CHANCES IN THE VALLEY WED AFTERNOON.
STILL LOOKS LIKE THU IS THE STRONGER OF THE TWO SYSTEMS WITH THE
POTENTIAL FOR WINDS TO REACH HIGH WIND WARNING CRITERIA.    JHM

.PREVIOUS SHORT TERM DISCUSSION...

SHORTWAVE RIDGING TODAY WITH JUST SOME SCATTERED CUMULUS AND LIGHT
SHOWERS IN THE MOUNTAINS WILL GIVE WAY TO A STRONG PACIFIC SYSTEM
OFF THE COAST. VISIBLE SATELLITE SHOWS OUTER BANDS OF HIGH CLOUDS
SPREADING INTO NORTHERN CALIFORNIA...WITH COLD AIR CUMULUS OVER
THE CORE. RADAR SHOWS SOME RETURNS INDICATING SOME PRECIPITATION OFF
THE COAST BEGINNING TO MOVE INTO THE BAY AREA. INFRARED SATELLITE
SHOWS CONTINUING ENHANCEMENT AT THE CORE OF THE UPPER LOW.

THIS SYSTEM WILL CONTINUE TO DEVELOP TONIGHT AND MOVE INTO THE
REGION TONIGHT. DYNAMICS AND DECENT MOISTURE TAP FAVOR A
SIGNIFICANT SNOW EVENT ABOVE 3000 FEET LATE TONIGHT THROUGH
WEDNESDAY. THERE IS SUPPORT FROM A 120 KT JET WITH A DIFFLUENT
PATTERN OVER NORTHERN CALIFORNIA. UP TO AROUND A FOOT IS POSSIBLE
FOR THE MOUNTAINS...WITH AROUND 2 FEET OVER THE HIGHER MOUNTAINS.
WINTER STORM WARNING IS IN EFFECT FOR THOSE AREAS STARTING AT 7
PM...ALTHOUGH PRECIPITATION AT THE BEGINNING WILL BE RELATIVELY
LIGHT AT FIRST. THIS WILL SPREAD EASTWARD AND INCREASE IN
INTENSITY OVERNIGHT AND PEAK WEDNESDAY MORNING. THERE MAY BE A BIT
OF A LULL LATE WEDNESDAY...BUT CLOSE OF THE HILLS OF THE CURRENT
STORM WILL BE A STRONGER STORM FOR THURSDAY INTO EARLY FRIDAY.
THIS STORM HAS MORE ENERGY FOCUSED INTO NORTHERN CALIFORNIA AND
SHOULD BRING GREATER WIDENS AND MORE SNOW. WILL KEEP WINTER STORM
RUNNING THROUGHOUT THE PERIOD. SNOW LEVELS MAY DROP ENOUGH TO
CONSIDER ADDING AN ADVISORY FOR THE HIGHER FOOTHILLS FOR THURSDAY
AND THURSDAY NIGHT...BUT WILL HOLD OFF FOR THE TIME BEING.

A DEEPENING SURFACE LOW WILL MOVE JUST OFF THE COAST LATE TONIGHT AND
EARLY WEDNESDAY CREATING A STRONG SURFACE PRESSURE GRADIENT. THIS
ALONG WITH SIGNIFICANT WINDS ALOFT (55KT AT 850 MB) WILL BRING
GUSTY WINDS THROUGH TOMORROW FOR THE VALLEY...FOOTHILLS...SOUTHERN
LAKE COUNTY AND DELTA. WINDS WILL PICK UP AFTER MIDNIGHT...BUT
STRONGER WINDS ARE NOT EXPECTED TO REACH THE SURFACE TILL AROUND 5
AM...SO HAVE PUSHED WIND ADVISORY BACK UNTIL THAT TIME. THURSDAY
HAS EVEN BETTER FOR POTENTIAL AS A STRONG WIND EVENT. 850 MB WINDS
ON THE GFS AND NAM SHOW WINDS EXCEEDING 70 KT. THIS COULD BRING A
WIND EVENT SIMILAR TO THAT OF SUNDAY.

HEAVY RAINS COULD BRING FLOODING TO ALREADY HIGH SMALL CREEKS AND
SATURATED LOW LYING AREAS FOR WEDNESDAY AND THURSDAY. WITH LITTLE
GAP BETWEEN THE STORMS...THERE WILL BE LITTLE CHANCE FOR STREAMS
TO RECEDE. FOR MAJOR STEMS...RIVER LEVELS WILL CONTINUE TO
INCREASE AND THE LATEST FLOOD PRODUCTS SHOULD CHECKED FREQUENTLY.
THE WET GROUND COUPLED WITH STRONG WINDS BRINGS THE LIKELIHOOD OF
FALLING TREES AND LIMBS. THIS COULD DAMAGE BUILDINGS/VEHICLES AS
WELL AS CREATE WIDESPREAD POWER OUTAGES...ESPECIALLY THURSDAY.

THE POTENTIAL FOR SEVERE WEATHER RETURNS WEDNESDAY AFTERNOON TO
THE DELTA AND THE VALLEY SOUTH OF WILLOWS. MODEL SOUNDINGS SHOW
STEEP LAPSE RATES...CAPE...AND RATHER STRONG DIRECTIONAL AND SPEED
SHEAR. CONVERGENCE AREAS SETTING UP ON THE WEST SIDE OF THE VALLEY
AND DELTA COULD SET UP SOME STRONGER STORMS. IF CLOUDS BREAK UP IN
THE AFTERNOON THIS COULD ALLOW SUNLIGHT TO FURTHER DESTABILIZE
ATMOSPHERE. WILL HAVE TO KEEP A CLOSE EYE ON THIS

SHOWERS LINGER INTO FRIDAY WITH DECREASING COVERAGE AND INTENSITY.

EK

.EXTENDED DISCUSSION (SATURDAY THROUGH TUESDAY)

CONFIDENCE OF YET ANOTHER STORM PRETTY HIGH SATURDAY WITH BOTH GFS
AND ECMWF TAKING ANOTHER STORM SYSTEM INTO THE AREA. IN GENERAL
HAVE GONE WITH LIKELY POPS VALLEY AND CATEGORICAL MOUNTAINS. THIS
STORM LOOKS ISN'T TOO WARM OR TOO COOL SO SNOW LEVELS IN THE 3000 TO
5000 FOOT RANGE LOOK ON TRACK.

MODEL CONFIDENCE CONTINUES TO BE FAIRLY HIGH IN THE SUNDAY AND
SUNDAY WITH A SHORTWAVE RIDGE TO BUILD INTO THE AREA. FOR A
POSSIBLE DRY AND MILD PERIOD. WILL KEEP POPS AROUND CLIMATOLOGY
THAT TIME.

MODELS THEN SUGGESTING ANOTHER POSSIBLE STORMS SYSTEM EARLY IN THE
WEEK OUT TOWARDS DAYS 6 AND 7. A PRETTY LARGE ARRAY OF SOLUTIONS
THIS TIME PERIOD AND WILL COVER WITH SOME ISOLATED TO SCATTERED
POPS. RASCH

&&

.AVIATION...

PREDOMINATELY MVFR WITH ISOLATED IFR CIGS ACROSS NORCAL TAF SITES AS
UPPER TROF SHIFTS ONSHORE OVERNIGHT.  SOUTHERLY SURFACE WINDS WILL
TURN INCREASINGLY GUSTY WITH PK GUST OF 35KT WEDNESDAY MORNING
BETWEEN 13Z AND 18Z FOR CENTRAL VALLEYS.  VALLEY -RA AND SIERNEV/
CASCADE -SN ABOVE 3KFT WILL ACCOMPANY UPPER TROF. -SHRA/VCSH AND
DIMINISHING WINDS FOR TAF SITES AFTER 03Z THU.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 7 PM THIS EVENING TO 5 AM PDT FRIDAY
ABOVE 3000 FEET FOR THE BURNEY BASIN / EASTERN SHASTA COUNTY...
MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY...
SHASTA LAKE AREA / NORTHERN SHASTA COUNTY...WEST SLOPE NORTHERN
SIERRA NEVADA...WESTERN PLUMAS COUNTY/LASSEN PARK.

FLOOD WATCH FROM 7 PM PDT THIS EVENING THROUGH LATE THURSDAY
NIGHT CARQUINEZ STRAIT AND DELTA...CENTRAL SACRAMENTO VALLEY...
CLEAR LAKE/SOUTHERN LAKE COUNTY...MOTHERLODE...NORTHEAST
FOOTHILLS/SACRAMENTO VALLEY...NORTHERN SACRAMENTO VALLEY...
NORTHERN SAN JOAQUIN VALLEY...SOUTHERN SACRAMENTO VALLEY.

WIND ADVISORY FROM 5 AM TO 5 PM PDT WEDNESDAY CARQUINEZ STRAIT
AND DELTA...CENTRAL SACRAMENTO VALLEY...CLEAR LAKE/SOUTHERN LAKE
COUNTY...MOTHERLODE...NORTHEAST FOOTHILLS/SACRAMENTO VALLEY...
NORTHERN SACRAMENTO VALLEY...NORTHERN SAN JOAQUIN VALLEY...
SOUTHERN SACRAMENTO VALLEY.

&&
Hazardous weather outlook, Mar 22, 4:17 AM PST, 22 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
517 AM PDT TUE MAR 22 2011

CAZ013>019-063-064-066>069-231400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
517 AM PDT TUE MAR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

ANOTHER STRONG WINTER STORM WILL AFFECT THE REGION BEGINNING TONIGHT
BRINGING RAIN TO THE VALLEY...HEAVY SNOW TO THE MOUNTAINS AND GUSTY
WINDS TO THE REGION.

* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KSTO - FFASTO FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KSTO - NPWSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

STORMY WEATHER WILL CONTINUE ACROSS THE REGION THROUGH SATURDAY.

* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KSTO - FFASTO FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KSTO - NPWSTO FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, West Slope Northern Sierra Nevada

When
March 23, 3:00 AM PST to March 26, 2:30 AM PST
Where
West Slope Northern Sierra Nevada forecast zone
Reported by
Mesonet

A winter storm brought up to three feet of new snow to the higher elevations and up to four inches at 3000 feet.

Winter Storm, Motherlode/Camptonville to Groveland

When
March 23, 3:00 AM PST to March 26, 2:30 AM PST
Where
Motherlode/Camptonville to Groveland forecast zone
Reported by
Mesonet

A winter storm brought new snow down to 2500 feet.

Winter Storm, Shasta Lake/North Shasta County

When
March 23, 8:00 AM PST to March 25, 6:00 AM PST
Where
Shasta Lake/North Shasta County forecast zone
Reported by
Mesonet

A winter storm brought up to a foot of new snow to the higher elevations and lesser amounts down to 4000 feet.

Winter Storm, Mountains Southwest Shasta County to Northern Lake County

When
March 23, 8:00 AM PST to March 25, 6:30 AM PST
Where
Mountains Southwest Shasta County to Northern Lake County forecast zone
Reported by
Mesonet

A winter storm brought up to a foot of new snow to the higher elevations and lesser amounts down to 4000 feet.

Winter Storm, Burney Basin/Eastern Shasta County

When
March 23, 9:00 AM PST to March 25, 6:30 AM PST
Where
Burney Basin/Eastern Shasta County forecast zone
Reported by
Mesonet

A winter storm brought up to a foot of new snow to the higher elevations and lesser amounts down to 4000 feet.

Winter Storm, Clear Lake/Southern Lake County

When
March 23, 9:00 AM PST to March 25, 4:30 AM PST
Where
Clear Lake/Southern Lake County forecast zone
Reported by
Mesonet

A winter storm brought up to a foot of new snow to the higher elevations and lesser amounts down to 4000 feet.

Winter Storm, Northeast Foothills/Sacramento Valley

When
March 24, 10:00 AM PST to March 25, 8:30 AM PST
Where
Northeast Foothills/Sacramento Valley forecast zone
Reported by
Mesonet

A winter storm brought new snow down to 2000 feet.

Winter Storm, Clear Lake/Southern Lake County

When
March 24, 2:00 PM PST to March 25, 7:30 AM PST
Where
Clear Lake/Southern Lake County forecast zone
Reported by
Mesonet

A winter storm brought up to a foot of new snow to the higher elevations and lesser amounts down to 4000 feet.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2011Every state in 2011This day in weather historyWarnings in California, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295370, 295372, 295362, 295364, 295363, 295365, 295369, 295366.